Anaes Cases · Intravenous induction agents
Propofol infusion syndrome in the ICU
A hot case on propofol infusion syndrome in paediatric intensive care: recognising it, stopping the cause and supporting the patient.
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A 4-year-old in paediatric intensive care has been sedated with a propofol infusion at 6 mg/kg/hr for three days. The nurse reports a new bradycardia, a rising lactate, and dark urine. Manage.
Presentation
A 4-year-old child in the paediatric intensive care unit, intubated for a severe respiratory illness, has been sedated with a propofol infusion at 6 mg/kg per hour for the last three days. The bedside nurse reports a new bradycardia (heart rate 50), a rising lactate (now 5), and dark (cola-coloured) urine.
[3]References4ShowHide
- [2]Kam PC, Cardone D. Propofol infusion syndrome. Anaesthesia, 2007.PMID 17567345
- [3]Hemphill S, McMenamin L, Bellamy MC, et al. Propofol infusion syndrome: a structured literature review and analysis of published case reports. British journal of anaesthesia, 2019.PMID 30857601
- [4]Fodale V, La Monaca E Propofol infusion syndrome: an overview of a perplexing disease. Drug safety, 2008.PMID 18366240
- [5]Mirrakhimov AE, Voore P, Halytskyy O, et al. Propofol infusion syndrome in adults: a clinical update. Critical care research and practice, 2015.PMID 25954513